AIM To investigate management of patients who develop ipilimumab-mediated enterocolitis, including association of endoscopic findings with steroid-refractory symptoms and utility of infliximab as second-line therapy. METHODS We retrospectively reviewed all patients at our center with metastatic melanoma who were treated with ipilimumab between March 2011 and May 2014. All patients received a standard regimen of intravenous ipilimumab 3 mg/kg every 3 wk for four doses or until therapy was stopped due to toxicity or disease progression. Basic demographic and clinical data were collected on all patients. For patients who developed grade 2 or worse diarrhea (increase of 4 bowel movements per day), additional data were collected regarding details of gastrointestinal symptoms, endoscopic findings and treatment course. Descriptive statistics were used. RESULTS A total of 114 patients were treated with ipilimumab during the study period and all were included. Sixteen patients (14%) developed grade 2 diarrhea. All patients were treated with high-dose corticosteroids (1-2 mg/kg prednisone daily or equivalent). Nine of 16 patients (56%) had ongoing diarrhea despite highdose steroids. Steroid-refractory patients received one dose of intravenous infliximab at 5 mg/kg, and all but one had brisk resolution of diarrhea. Fourteen of the patients underwent either colonoscopy or sigmoidoscopy with variable endoscopic findings, ranging from mild erythema to colonic ulcers. Among 8 patients with ulcers demonstrated by sigmoidoscopy or colonoscopy, 7 patients (88%) developed steroidrefractory symptoms requiring infliximab. With a median follow-up of 264 d, no major adverse events associated with prednisone or infliximab were reported. CONCLUSION In patients with ipilimumab-mediated enterocolitis, the presence of colonic ulcers on endoscopy was associated with a steroid-refractory course.
- Colonic ulcer
ASJC Scopus subject areas